Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Raleigh, NC

April 24, 2018Cumberland County, Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 24, 2018, 4:26 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2018, 4:26 PM EDT (20:26 UTC)
Expired
Apr 24, 2018, 4:43 PM EDT
In force
17 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, NC, Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 542 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
542 m²/s²
0-3 km storm-relative helicity
692 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS52 KRAH 242026
SVRRAH
NCC051-093-242115-
/O.NEW.KRAH.SV.W.0025.180424T2026Z-180424T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
426 PM EDT TUE APR 24 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  West central Cumberland County in central North Carolina...
  Eastern Hoke County in central North Carolina...

* Until 515 PM EDT

* At 426 PM EDT, a severe thunderstorm was located near Raeford,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fayetteville, Raeford, Fort Bragg, Antioch, Pope AFB, Silver City,
  Rockfish and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3484 7934 3486 7934 3489 7935 3517 7914
      3516 7901 3504 7893 3495 7903 3483 7919
TIME...MOT...LOC 2026Z 208DEG 18KT 3497 7916 

HAIL...1.00IN
WIND...60MPH
 
$$
GIH
1 follow-up statement
201 
WWUS52 KRAH 242043
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
443 PM EDT TUE APR 24 2018

NCC051-093-242053-
/O.CAN.KRAH.SV.W.0025.000000T0000Z-180424T2115Z/
Cumberland NC-Hoke NC-
443 PM EDT TUE APR 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CUMBERLAND AND
EASTERN HOKE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, small hail is 
still possible with this thunderstorm.

LAT...LON 3484 7934 3486 7934 3489 7935 3517 7914
      3516 7901 3504 7893 3495 7903 3483 7919
TIME...MOT...LOC 2042Z 208DEG 18KT 3505 7911 

$$
GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:05 PM EDT, 21 minutes earlier.

Area forecast discussion, Apr 24, 4:05 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
405 PM EDT Tue Apr 24 2018

.SYNOPSIS...
An area of low pressure will track northeastward across the
Carolinas and VA through tonight. A weak cold front will cross our
region late Wed and Wed night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 405 PM Tuesday...

Water vapor imagery depicts a well defined mature cyclone over the
TN Valley with a couple of discernible s/ws rotating around it. One
s/w is lifting newd across eastern TN/western NC, while another was
noted crossing the Deep South.  The lead s/w will lift across our
region this evening, while the later should lift into our area late
overnight/early Wednesday. These s/ws interacting with a available
moisture will trigger/sustain numerous showers and a few
thunderstorms late this afternoon through sunset. Bulk of
thunderstorm activity will remain south-southwest of Raleigh. Narrow
axis of instability and shear in vicinity of a nwd moving warm front
will maintain a slight threat for a severe storm or two through 23Z
across the southern Piedmont and Sandhills.

May see a lull in the shower activity behind the initial s/w mid-
late evening before showers start to increase in coverage across the
western Piedmont ahead of the next s/w. This increase in shower
activity should occur after 06Z. Potential for areas of fog to
develop across the eastern counties, though most of the visibilities
should be above a mile. Overnight temperatures in the 50s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 405 PM Tuesday...

Wednesday, the upper level low will migrate east across the region.
Expect showers to be concentrated near the center of this system in
the morning then expand south and east in the afternoon. Will
refrain from mention thunder at this time though an isolated rumble
of thunder cannot be ruled out, especially east and southeast of
Raleigh. With peeks of sun expected, it should be notably warmer
across the northern counties compared to this afternoon. Highs
should range from near 70 in the NW to the mid 70s south.

Subsidence behind the departing upper low and loss of heating
Wednesday evening should cause showers to quickly diminish in the
early evening. Cloud cover will be slow to erode in the evening due
to the cyclonic flow though this becomes more anti-cyclonic
overnight. This should lead to partly cloudy skies. Min temps in the
low-mid 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 335 PM Tuesday...

As the mid- upper-level low lifts off to the northeast and gets
absorbed into the low over the Great Lakes there will be a brief
lull in precipitation chances over Central NC Thursday morning into
Thursday Afternoon. Another shortwave low aloft will swing through
the the Deep South and toward the Mid-Atlantic coast Thursday
resulting in another chance for showers and thunderstorms across the
region Thursday aft/eve into the overnight hours. As that second
shortwave low moves through the area, a third shortwave will dive
south through the ARKLATEX, elongating the parent longwave trough
aloft. This third low may result in additional precipitation over
the Carolinas, however there are some model differences in that
regard at this time. Will continue to carry at least a slight chance
for rain through Friday night, but confidence in rain occurring is
not terribly high at this time. Meanwhile at the surface, a low will
drift north-northeastward out of the Deep South and along the
Eastern Seaboard toward New England. Temperatures Thursday through
Saturday: Highs ranging from around 70 degrees in the NW to mid 70s
SE and lows decreasing from mid 70s Thursday night to mid 40s NW to
around 50 degrees SE Saturday night. Largely expect Sunday and
Monday to be dry with highs in the low to mid 70s and lows in the
mid 40s to low 50s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

There is high confidence that adverse aviation conditions will
persist across central NC through Wednesday morning with widespread
MVFR/IFR ceilings expected through 02Z Wednesday. After 02Z,
widespread LIFR/IFR ceilings should dominate. Scattered showers and
an isolated thunderstorm or two will occur through early evening,
primarily across the Sandhills, and the southern and western
Piedmont. After sunset, scattered showers will continue to plague
the western Piedmont, including the Triad terminals. Elsewhere, only
isolated showers expected with patches of MVFR/IFR fog developing
overnight.

After 14Z Wednesday, expect to see ceilings slowly lift with
MVFR/low end VFR ceilings expected by 18Z-20Z. MVFR conditions due
to areas of fog and ceilings anticipated for Wednesday night.

The adverse aviation conditions expected to persist through the end
of the work week and possibly into Saturday. Improving aviation
conditions and a return to widespread VFR parameters forecast for
Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Apr 24, 5:40 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
540 AM EDT Tue Apr 24 2018

NCZ038>043-073>078-083>086-088-089-250945-
Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-
Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
540 AM EDT Tue Apr 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Widespread rain, with one to two inches through early this afternoon,
may result in minor flooding, especially in urban or low-lying
areas.

Additionally, scattered thunderstorms will accompany a warm front as
it retreats northward into central NC this afternoon. A severe storm
or two will be possible, with an associated threat of a damaging
wind gust or an isolated, short-lived tornado, primarily between 1
PM and 7 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-250945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-
540 AM EDT Tue Apr 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Widespread rain, with one to two inches through early this afternoon,
may result in minor flooding, especially in urban or low-lying
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 24, 2:31 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
231 PM EDT TUE APR 24 2018

NCZ085-086-241930-
Scotland NC-Hoke NC-
231 PM EDT TUE APR 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND AND HOKE COUNTIES UNTIL
330 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maxton, or near Laurinburg, moving north at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Laurinburg, Raeford, Maxton, Antioch, Wagram, East Laurinburg, Silver
City, Bowmore, Ashley Heights and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3465 7948 3499 7956 3502 7952 3504 7946
      3515 7935 3511 7910 3483 7919 3484 7935
      3482 7936 3477 7933 3464 7945
TIME...MOT...LOC 1830Z 190DEG 20KT 3472 7936

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:54 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Wake, Wayne, Wilson81 min
Apr 24, 2:31 PM EDTSpecial Weather StatementRAHHoke, Scotland59 min
Apr 24, 3:25 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke50 min
Apr 24, 4:23 PM EDTAreal Flood AdvisoryRAHHoke2 hr
Apr 24, 4:48 PM EDTSpecial Weather StatementRAHChatham42 min
Apr 24, 4:55 PM EDTSpecial Weather StatementRAHHoke50 min
Apr 24, 6:37 PM EDTSevere Thunderstorm WarningRAHStanly24 min
Apr 24, 6:52 PM EDTSpecial Weather StatementRAHDavidson53 min
Apr 24, 6:55 PM EDTSpecial Weather StatementRAHStanly35 min
Apr 24, 7:26 PM EDTSpecial Weather StatementRAHMontgomery64 min
Apr 24, 7:37 PM EDTTornado WarningRAHMontgomery, Stanly23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.